Table of Contents
COPD sufferers cannot breathe as easily as other people
The inflamed airways and damaged lung tissue make it more difficult to inhale the necessary oxygen and exhale the carbon dioxide that the body wants to get rid of.
Hypercapnia is not a problem for everyone with COPD and may not occur
Your doctor has probably suggested medication to facilitate breathing.
You may also use supplemental oxygen.
Oxygen is breathed in through a mask or nose plug connected by tubes to a device called a concentrator, which acts like a pump to filter and provide a clean, constant flow of air.
What happens in case of hypercapnia?
Hypercapnia alters the pH balance of the blood, making it too acidic.
This phenomenon can occur slowly or suddenly.
If it happens slowly, the body may be able to keep up by making the kidneys work harder.
The kidneys release and reabsorb bicarbonate, a form of carbon dioxide that helps keep the body’s pH level balanced.
A sudden increase in carbon dioxide, called acute hypercapnia, is more dangerous because the kidneys cannot handle the spike.
This is more likely to happen if you suffer from a severe form of COPD or have a flare-up.
In any case, it is possible that breathing is too slow, which means that air is not being sucked in and carbon dioxide is not being expelled at a healthy rate.
Acute hypercapnia can also occur if one starts taking a drug that gives drowsiness, such as a narcotic painkiller, after an injury or surgery.
These drugs, known as sedatives, can slow down the respiratory rate.
Acute hypercapnia is a life-threatening emergency.
If it is not treated promptly, one can stop breathing, have a seizure or go into a coma.
Symptoms of hypercapnia
The signs generally depend on the severity of hypercapnia.
Mild to moderate hypercapnia that develops slowly usually causes:
- Shortness of breath
- Daytime sluggishness
- Daytime sleepiness even if one has slept a lot at night (the doctor might call it hypersomnolence)
Acute hypercapnia can cause
If left untreated, it can lead to coma.
Severe hypercapnia can lead to
- Tremors in the hands (asterixis)
- sudden, brief muscle jerks (myoclonus)
- epileptic seizures
Pressure in the brain (papilledema) that causes enlargement of the optic nerve and can lead to
- Vision problems
Varicose veins (the doctor may call them dilated superficial veins).
If you notice any of these symptoms, call your doctor immediately. It may be necessary to go to hospital.
Causes of hypercapnia
They can be many, including:
- Diseases of the brainstem
- Metabolic disorders, including hypothyroidism and hyperthyroidism
- Nervous system disorders, such as congenital central alveolar hypoventilation
- Sedative overdose
- Sleep apnoea
- Spinal cord injuries or disorders such as Guillain-Barré syndrome, myasthenia gravis and muscular dystrophy
- Thoracic cage disorders such as flail chest and ankylosing spondylitis
- Toxins, poisoning and drugs such as botulism and tetanus
- Upper airway disorders
- Diagnosis of hypercapnia
- take a medical history and examine the body for causes.
- He or she will check your breathing. If you need help, you may receive supplementary oxygen. Or you may need a tube that enters the airway and connects to a machine that helps you breathe (ventilation).
You will order blood tests:
- Arterial blood gas test: This test measures the levels of oxygen and carbon dioxide in your blood. The doctor takes some blood from an artery, usually from the wrist. The sample is sent to a laboratory where oxygen and carbon dioxide levels are measured.
- Chemical analysis: Checks the level of salts (electrolytes and bicarbonates) that are formed when the body processes carbon dioxide.
- Complete blood count: Low oxygen levels in the blood due to lung disease can be linked to an elevated red blood cell count. These other tests can be performed to search for causes:
- Toxicological test
- Thyroid function test
- Creatine phosphokinase test
- Diagnostic imaging tests to check that there is no physical problem in the lungs, brain or spinal cord.
Do not attempt to treat hypercapnia on your own.
You must receive instructions from your doctor.
If you normally use supplemental oxygen, taking more could make the problem worse.
In the case of COPD, an excessive amount of oxygen could make people lose the ability to breathe.
If hypercapnia occurs, but is not too severe, your doctor may treat it by asking you to wear a mask that blows air into your lungs.
You may have to go to hospital to undergo this treatment, but your doctor may allow you to do so at home with the same type of device used for sleep apnoea, a CPAP or BiPAP machine.
If the hypercapnia is severe and you lose consciousness, a ventilator is necessary.
How to reduce the risk of hypercapnia
It is not always possible to prevent hypercapnia, but you can reduce its likelihood if you follow your doctor’s instructions for managing COPD.
Always take the suggested medication and use supplemental oxygen as directed by your doctor.
In addition, you should not use drugs that help you relax or sleep too often (your doctor will call them sedatives).
These include narcotics for pain relief and benzodiazepines, such as Xanax and Valium, for anxiety or insomnia.
If you need one of these drugs, review the dose with your doctor and watch out for side effects.
If you take supplementary oxygen and your doctor says you are at high risk of hypercapnia, it is advisable to keep a device called a finger pulse oximeter at home.
With this device you can check that your oxygen levels are not too high, which increases the likelihood of hypercapnia.
Pay attention to the warning signs of hypercapnia.
If you feel unusually short of breath, very sleepy or easily confused, contact your doctor immediately.